0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Article |

Clinical Risk Following Abrupt and Gradual Withdrawal of Maintenance Neuroleptic Treatment

Adele C. Viguera, MD; Ross J. Baldessarini, MD; James D. Hegarty, MD, MPH; Daniel P. van Kammen, MD, PhD; Mauricio Tohen, MD, DrPH
Arch Gen Psychiatry. 1997;54(1):49-55. doi:10.1001/archpsyc.1997.01830130055011.
Text Size: A A A
Published online

Background:  Abrupt discontinuation of long-term psychotropic medication can be followed by a high risk of early relapse. This study aimed to quantify the relapse risk over time in patients with schizophrenia following discontinuation of maintenance neuroleptic treatment.

Methods:  Data on the timing of relapses in patients with schizophrenia after withdrawal from neuroleptic therapy were located by a computerized literature search, combined with new data, and evaluated by survival analysis.

Results:  Data were found for 1210 schizophrenic subjects: 1006 (795 inpatients and 211 outpatients) were withdrawn abruptly from oral neuroleptic therapy, and 204 discontinued treatment gradually (≥3 weeks) or stopped treatment with depot neuroleptic drugs. After abrupt discontinuation of oral medication, the risk of relapse reached 50% within 30 weeks, with remarkably little additional risk thereafter to 3.7 years; inpatients relapsed more rapidly than did outpatients (10 vs 18 weeks to a 25% relapse risk). In studies including subjects whose drug therapy was withdrawn abruptly (n=49) vs gradually (n=58), relapse was earlier after abrupt discontinuation (25% risk in 6 vs 10 weeks), with a persistent difference for at least 6 months.

Conclusions:  The relapse risk was high within 6 months of discontinuing oral neuroleptic therapy, particularly in hospitalized patients. Most patients who remained stable for 6 months continued to do so for long periods without medication, indicating clinical heterogeneity. Drug-withdrawal stressors, related to long-term pharmacodynamic adaptations, are implicated. Since the risk was lower after gradually discontinuing oral neuroleptic therapy or stopping depot injections, early relapse may be spared by a slow removal of drugs.

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

First Page Preview

View Large
First page PDF preview

Figures

Tables

References

Correspondence

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();